Texas, 2006

Flash Flood in Texas, August 16, 2006

August 16, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 16, 2:47 AM MST, 10 hours 28 minutes earlier.

Area forecast discussion, Aug 16, 2:47 AM MST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
347 AM MDT WED AUG 16 2006

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS. SCATTERED TO NUMEROUS THUNDERSTORMS
AND SHOWERS WILL OCCUR THIS TODAY AND TONIGHT. HEAVY RAINFALL
WITH A POTENTIAL FOR FURTHER FLOODING IS POSSIBLE. RAIN CHANCES
MAY GRADUALLY DIMINISH OVER THE NEXT SEVERAL DAYS...BUT LOCALLY
HEAVY RAINFALL WILL STILL BE POSSIBLE FROM ANY STORMS THAT FORM.
DAY TIME TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL THE NEXT
SEVERAL DAYS DUE TO ADDITIONAL CLOUDS AND RAIN.

&&

.DISCUSSION...
A MOIST AND UNSTABLE TROPICAL AIR MASS REMAINS IN PLACE OVER THE
FORECAST AREA THIS MORNING. ISOLATED SHOWERS AND THUNDERSTORMS
CONTINUE OVER MAINLY THE EASTERN HALF OF THE CWA AT THIS TIME.
WITH HIGH PRECIPITABLE WATER VALUES AND CAPE...CONDITIONS REMAIN
FAVORABLE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
FORM AGAIN TODAY AND TONIGHT. HEAVY RAIN WITH FURTHER FLOODING
REMAINS THE PRIMARY THREAT. LATEST MODEL RUNS SUGGEST THAT THE
PLUME MAY SHIFT SLIGHTLY EAST TODAY THAT MIGHT REDUCE CHANCES FOR
RAIN IN THE SOUTHWEST MOUNTAINS AND BOOTHEEL A LITTLE BUT HEAVY
RAIN POTENTIAL CONTINUES. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH TOMORROW MORNING FORECAST AREA WIDE.

LATEST MODEL RUNS DIFFER SOMEWHAT FROM PREVIOUS RUNS ON WHAT TO DO
WITH THE MOISTURE PLUME AFTER TOMORROW. THE MAIN AXIS OF THE PLUME
WOULD SHIFT MORE TO THE EAST THE NEXT FEW DAYS...THEN SHIFT BACK
TO THE WEST BY THE WEEKEND. THIS WILL KEEP THE FORECAST SOMEWHAT
UNCERTAIN THROUGH THE WEEKEND WITH AT LEAST A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY. FOR THE FIRST PART OF NEXT WEEK
LONGER RANGE MODELS ARE PREDICTING THE HIGH TO REBUILD OVER THE
FOUR CORNERS REGION THAT COULD REDUCE RAIN CHANCES INTO THE SLIGHT
CATEGORY FOR THE FIRST HALF OF NEXT WEEK.

&&

.AVIATION...VALID 16/12Z-17/12Z
AREAS OF LOW CIGS 030-040 KFT AGL POSSIBLE THIS MORNING. PATCHY
FOG EARLY THIS MORNING WILL LOWER VSBYS TO 4 SM. ISOLATED SHOWERS
AND THUNDERSTORMS THIS MORNING...BECOMING NUMEROUS IN THE
AFTERNOON. AREAS OF IFR/MVFR CIGS/VSBY IN AND NEAR ANY
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 87  66  92  69  91 /  60  60  40  40  40
SIERRA BLANCA TX        79  57  81  62  83 /  60  60  40  40  40
LAS CRUCES              86  66  88  69  91 /  60  50  40  40  40
ALAMOGORDO              87  65  92  69  92 /  70  60  40  40  40
CLOUDCROFT              66  47  69  48  67 /  70  70  40  40  50
TRUTH OR CONSEQUENCES   85  65  89  67  87 /  60  50  40  40  40
SILVER CITY             77  59  82  60  81 /  70  50  40  40  40
DEMING                  86  64  90  65  89 /  60  50  40  40  40
LORDSBURG               86  62  91  65  90 /  60  50  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT TXZ 055>056 NMZ 022>25-030>033

04
Hazardous weather outlook, Aug 16, 10:20 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT WED AUG 16 2006

NMZ022>025-030>032-TXZ055-056-161645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY THURSDAY MORNING FOR
FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT.
HEAVY RAIN WILL OCCUR WITH SOME OF THESE STORMS. THE STORMS
WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALLS WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME LATER SUNDAY AND
MONDAY. HEAVY RAINFALL AND SOME FLOODING POSSIBLE. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM BOTH DAY AND NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

In the hours before

Special weather statement, Aug 16, 12:41 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
141 PM MDT WED AUG 16 2006

NMZ032-TXZ055-162145-
SOUTHERN DESERT-EL PASO-
INCLUDING THE CITIES OF...LAS CRUCES...EL PASO
141 PM MDT WED AUG 16 2006

FOR THE RIO GRANDE, INCLUDING EL PASO, MINOR FLOODING IS
FORECASTED.

HEAVY RAINFALL YESTERDAY AFTERNOON NORTH OF THE EL PASO AREA HAS
CREATED A LARGE AMOUNT OF RUNOFF INTO THE RIO GRANDE NEAR HATCH. AS
OF 130 PM MDT...THE RIO GRANDE IN EL PASO CONTINUED TO RISE VERY
QUICKLY...AND IS NOW FORECAST TO RISE ABOVE FLOOD STAGE BY 6 PM MDT
THIS AFTERNOON. A WEATHER SPOTTER REPORTED THAT THE RIO GRANDE HAD
EXCEEDED ITS BANKS FROM SANTA TERESA TO SUNLAND PARK AT 100 PM MDT.

FOR THE RIO GRANDE IN EL PASO, THE LATEST STAGE IS 7.4 FEET AT 1 PM
WEDNESDAY.  MINOR FLOODING IS FORECASTED, WITH A MAXIMUM STAGE OF
BETWEEN 8.5 AND 9.0 FEET AT 6 PM WEDNESDAY, WHICH IS SLIGHTLY ABOVE
FLOOD STAGE.

TUNE IN TO LOCAL MEDIA AND NATIONAL WEATHER SERVICE FOR FURTHER
UPDATES. HEAVY RAINS EXPECTED THIS AFTERNOON MAY RESULT IN EXCESS
RUNOFF ACROSS THE AREA...MEANING THE POSSIBILITY OF FURTHER UPDATES
AND UPGRADES TO THE FORECAST CREST.

DO NOT DRIVE CARS THROUGH FLOODED AREAS...DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO.

HEFNER

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 16, 1:15 PM MST to 5:15 PM MST
Where
El Paso County, El Paso
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Central El paso experienced flash flooding for the second day in a row. Three feet of water on streets in that section entered some residences. A Skywarn Spotter measured 1.86 inches of rain within 35 minutes in east El Paso. Flooding and water rescues took place throughout the city, but hardest hit were the central and eastern sections.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530613.